Eptifibatide-induced thrombocytopenia leading to acute stent thrombosis

Döme A. Dézsi, György Bokori, József Faluközy, Csaba Bujáky, György Fogarassy, Gábor Veress, Dániel Aradi

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

A 71-year old female patient with inferior ST-elevation myocardial infarction underwent primary percutaneous coronary intervention (PCI) within 3 h of symptom onset. She was preloaded with 300 mg aspirin and 600 mg clopidogrel before PCI. Coronary angiogram showed occlusion of the right coronary artery. During PCI, eptifibatide was initiated due to the large thrombus burden. Few hours after the procedure, on eptifibatide infusion, a severe drop in platelet count was observed (from 210,000/μl to 35,000/μl) and the infusion was discontinued. One hour later, still under eptifibatide effect and with severe thrombocytopenia, acute stent thrombosis developed. Lack of prior heparin exposure, quick onset of thrombocytopenia made heparin induced thrombocytopenia improbable that was later excluded by specific immunoassay. However, platelet function testing suggested that eptifibatide induced thrombocytopenia was mediated by activating autoantibodies since platelet reactivity was paradoxically very high at the time of stent thrombosis but decreased radically with eptifibatide washout. The patient was successfully managed without further complications on the basis of platelet function data obtained in the subsequent days. This rare subtype of thrombocytopenia highlights that not only platelet count but also platelet function should be closely monitored in case of severe thrombocytopenia to better balance bleeding and thrombosis.

Original languageEnglish
Pages (from-to)522-524
Number of pages3
JournalJournal of Thrombosis and Thrombolysis
Volume41
Issue number3
DOIs
Publication statusPublished - Apr 1 2016

    Fingerprint

Keywords

  • Eptifibatide
  • Multiplate
  • Stent thrombosis
  • Thrombocytopenia

ASJC Scopus subject areas

  • Hematology
  • Cardiology and Cardiovascular Medicine

Cite this

Dézsi, D. A., Bokori, G., Faluközy, J., Bujáky, C., Fogarassy, G., Veress, G., & Aradi, D. (2016). Eptifibatide-induced thrombocytopenia leading to acute stent thrombosis. Journal of Thrombosis and Thrombolysis, 41(3), 522-524. https://doi.org/10.1007/s11239-015-1270-y